Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Wichita, KS

May 7, 2002Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 8:18 PM CDT for Montgomery County, Wilson County, Kansas. It was in force for 57 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2002, 8:18 PM CDT (01:18 UTC)
Expired
May 7, 2002, 9:15 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 142 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:29 PM CDTHail 1.75Fredonia, KS
May 7, 8:30 PM CDTHail 1.25Fredonia, KS
May 7, 8:45 PM CDTHail 1.75Fredonia, KS
May 7, 8:54 PM CDTHail 1.25Altoona, KS
May 7, 9:07 PM CDTThunderstorm Wind 70 EAltoona, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-642 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
729 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 080118
SVRICT
KSC125-205-080215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 915 PM CDT.

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
  NEW ALBANY TO HAVANA...OR ALONG A LINE EXTENDING FROM 24 MILES
  SOUTHEAST OF EUREKA TO 18 MILES WEST OF COFFEYVILLE...MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR FREDONIA AROUND 830 PM CDT...
  NEAR INDEPENDENCE AROUND 845 PM CDT...
  NEAR NEODESHA AROUND 850 PM CDT...
  NEAR LIBERTY AROUND 900 PM CDT...
  NEAR CHERRYVALE AROUND 910 PM CDT...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THIS IS A DANGEROUS LINE OF STORMS. SEEK A STURDY SHELTER
IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON
AND MONTGOMERY COUNTIES UNTIL 915 PM CDT.

LAT...LON 3770 9595 3704 9597 3704 9554 3770 9554

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:15 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 7, 3:15 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT TUE MAY 7 2002

FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH
TEMPS.

LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE.
GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND
THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT
WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION
IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC
THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION
WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY
AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS.  MEANWHILE...A
DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR
WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED
MAX ACROSS WEST TX  WITH A STRONGER UPPER VORT CENTER ACROSS AZ.

FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE
AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME
SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE
DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE
WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL
APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID
IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND
FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER
JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP
CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES
SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS
RECENTLY...BUT WILL MONITOR.

WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN
PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE
DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS
SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP
CHCS HERE. WILL KEEP GOING TEMPS.  BEST CHCS FOR ADDITIONAL TSTRMS
APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE.

QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL
RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST
WILL BE TO LOWER MIN TEMPS MON/TUES.

FCSTID =11
ICT   67  87  48  66 /  60  20  30   0
HUT   67  87  48  66 /  60  20  30   0
EWK   67  87  48  66 /  60  20  30   0
EQA   67  87  48  66 /  60  20  30   0
WLD   67  87  48  66 /  60  20  30   0
RSL   63  81  43  62 /  60  10  20   0
GBD   63  81  43  62 /  60  10  20   0
SLN   65  84  46  63 /  60  10  20   0
MPR   65  84  46  63 /  60  10  20   0
CFV   68  86  50  67 /  60  30  50   0
CNU   68  86  50  67 /  60  30  50   0
K88   68  86  50  67 /  60  30  50   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:09 PM CDTSevere Thunderstorm WarningICTMarion36 min
May 7, 7:21 PM CDTSevere Thunderstorm WarningICTElk54 min
May 7, 7:31 PM CDTSevere Thunderstorm WarningICTCowley29 min
May 7, 8:06 PM CDTFlash Flood WarningICTWilson3 hr
May 7, 8:06 PM CDTSevere Thunderstorm WarningICTChase39 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningICTElk45 min
May 7, 8:21 PM CDTFlash Flood WarningICTNeosho3 hr
May 7, 8:25 PM CDTFlash Flood WarningICTChautauqua3 hr
May 7, 8:37 PM CDTSevere Thunderstorm WarningICTReno53 min
May 7, 8:43 PM CDTSevere Thunderstorm WarningICTNeosho62 min
May 7, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 7, 9:02 PM CDTTornado WarningICTKingman58 min
May 7, 10:00 PM CDTTornado WarningICTKingman60 min
May 7, 10:20 PM CDTFlash Flood WarningICTKingman3 hr
May 7, 10:23 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
May 7, 10:58 PM CDTSevere Thunderstorm WarningICTKingman62 min
May 7, 11:28 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
May 7, 11:40 PM CDTSevere Thunderstorm WarningICTButler65 min
May 7, 11:47 PM CDTTornado WarningICTKingman28 min
May 7, 11:49 PM CDTTornado WarningICTKingman26 min
May 8, 12:13 AM CDTTornado WarningICTKingman62 min
May 8, 12:25 AM CDTFlash Flood WarningICTSedgwick3 hr
May 8, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningICTElk59 min
May 8, 1:19 AM CDTSevere Thunderstorm WarningICTWilson56 min
May 8, 1:26 AM CDTFlash Flood WarningICTWilson5 hr
May 8, 1:46 AM CDTSevere Thunderstorm WarningICTNeosho59 min
May 8, 1:56 AM CDTFlash Flood WarningICTNeosho4 hr
May 8, 2:18 AM CDTFlash Flood WarningICTMontgomery5 hr
May 8, 2:45 AM CDTFlash Flood WarningICTLabette4 hr
May 8, 3:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningICTSedgwick54 min
May 8, 3:08 PM CDTTornado WarningICTMcPherson52 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningICTKingman54 min
May 8, 3:26 PM CDTTornado WarningICTMarion64 min
May 8, 3:32 PM CDTSevere Thunderstorm WarningICTHarper58 min
May 8, 3:56 PM CDTSevere Thunderstorm WarningICTSedgwick79 min
May 8, 4:01 PM CDTTornado WarningICTHarper59 min
May 8, 4:10 PM CDTTornado WarningICTSedgwick50 min
May 8, 4:20 PM CDTTornado WarningICTMarion40 min
May 8, 4:36 PM CDTTornado WarningICTChase39 min
May 8, 4:45 PM CDTTornado WarningICTSumner60 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningICTButler58 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTSedgwick51 min
May 8, 4:54 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
May 8, 5:31 PM CDTFlash Flood WarningICTHarper, Sumner6 hr
May 8, 5:40 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningICTButler61 min
May 8, 6:01 PM CDTFlash Flood WarningICTButler6 hr
May 8, 6:11 PM CDTSevere Thunderstorm WarningICTCowley79 min
May 8, 6:31 PM CDTTornado WarningICTSumner44 min
May 8, 6:37 PM CDTSevere Thunderstorm WarningICTButler53 min
May 8, 6:43 PM CDTTornado WarningICTCowley62 min
May 8, 6:58 PM CDTFlash Flood WarningICTCowley5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.